Advertisement

Tubulointerstitial Nephropathy

By Dr Liji Thomas, MD

Tubulointerstitial nephritis is a form of kidney inflammation that affects the microscopic kidney tubules and the interstitial tissue in between them. The result is renal impairment.

Causes

The causative factors for tubulointerstitial nephritis include drug-induced toxicity, allergic reactions, genetic conditions or obstruction.

Types

Tubulointerstitial nephritis may occur in an acute or a chronic form. While the acute type is due to drug insults or primary allergic reactions, accounting for 95 percent of cases, chronic exposure to environmental or chemical toxins, whether natural or synthetic, such as in drugs, herbs or occupational chemicals, may cause the buildup of long-term damage to the renal tubules. Metabolic disorders may also be responsible for chronic tubulointerstitial nephritis.

Pathology

Acute tubulointerstitial nephritis is due to the presence of acute inflammatory exudate and swelling of the renal tubules and interstitial tissue. It may lead to acute renal damage within days or months. While symptoms may be delayed by weeks in case of a first exposure to a drug, a second challenge may produce clinical manifestations of renal impairment within 3-5 days. If not treated promptly, or if the offending substance is not removed at once, or if the reaction is very intense, chronic kidney damage is the result. Apart from drugs, immunologic disorders such as IgA nephropathy, renal parenchymal infections, and metabolic conditions such as hyperoxalaturia, which is seen in ethylene glycol poisoning.

Drugs which cause this condition include:

  • Beta-lactams, the most frequent offenders
  • Ciprofloxacin
  • Isoniazid
  • Rifampicin
  • Anticonvulsants such as phenytoin
  • Diuretics such as thiazides or frusemide
  • NSAIDs

Chronic tubulointerstitial nephritis (CTIN) is due to the gradual scarring of the renal interstitium after repeated insults. Repeated infiltration by inflammatory cells leads to fibrosis, tubular atrophy and loss of renal function.

Symmetrical bilateral CTIN may be brought about by drug or metabolite exposure, hereditary conditions such as polycystic kidney disease, or as well as hypertension. Unilateral damage may be more often due to obstructive uropathy, immune disorders or infections.

Common causes of CTIN include:

  • Drugs such as analgesic, or lithium
  • Hematologic disease such as multiple myeloma
  • Reflux or obstructive nephropathy
  • Metabolic derangements, as in conditions which cause hyperuricemia or cystinosis
  • Vascular causes such as hypertension or embolism
  • Toxins such as heavy metals
  • Granulomatous disease such as tuberculosis and sarcoidosis
  • Immunologic disease such as amyloidosis, Goodpasture syndrome or IgA nephropathy
  • Infections, either of the renal parenchyma as in pyelonephritis or systemic infection
  • Radiation nephritis

Signs and symptoms

Many patients first recognise the disease only when signs of renal failure appear. Others may complain of polyuria and increased frequency of nocturnal urination. The classical features are fever, urticaria and eosinophilia. Unfortunately, less than 10% of all patients with allergy-induced ATIN display these features. Fever and a rash are quite common with ATIN, and others may present with enlarged kidneys, abdominal discomfort, and unexplained weight loss.

CTIN is even less symptomatic and the only early sign may be a mild rise in mean blood pressure.

Diagnosis

Diagnosis of TIN is based upon the presence of risk factors, such as drugs, within a clinically valid duration, accompanied by laboratory findings suggestive of tubulointerstitial disease. Thus in ATIN, the urinalysis shows sterile pyuria, some proteinuria or a renal concentrating defect unrelated to the extent of renal failure. Imaging studies may show an enlarged kidney due to interstitial edema in ATIN but a small scarred kidney in CTIN.

Treatment is by removing exposure to the culprit drug, following which, some patients continue to suffer for up to 6-8 weeks and chronic scarring may occur.

Corticosteroids may be of great help in averting drug-induced damage, when given within 2 weeks of starting the drug. CTIN is treated supportively by treating anemia and hypertension.

Reviewed by , BPharm

References

Last Updated: Aug 17, 2016

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post